Health Services

Fentanyl and Carfentanil

FENTANYL and CARFENTANIL

Powerful, Potentially Deadly synthetic Opioids

 

Fentanyl and carfentanil are opioids that have legitimate uses in medicine and veterinary medicine. In recent years, however, these compounds are being manufactured illicitly and mixed with heroin or cocaine to increase their potency.

The use of these opioids has led to an unprecedented number of overdoses and deaths. Often users are unaware that the drugs they are taking are laced with fentanyl or carfentanil, or they don’t know how potent these compounds are.

The U.S. Drug Enforcement Agency warns that fentanyl and carfentanil are a serious danger to first responders and anyone who comes in contact with even small amounts of these compounds.


Fentanyl:

  • Is a synthetic (man-made) opioid used by medical practitioners as an anesthetic (painkiller).
  • Is up to 50 times more potent than heroin; two milligrams can be lethal.
  • Is not only extremely dangerous to the person using it but also anyone else who may come in contact with it.
  • Comes in several forms; powder, blotter paper, tablets, and spray.

Carfentanil:

  • Is a synthetic opioid used as a tranquilizer for elephants and other large mammals.
  • Is not approved for use in humans.
  • Is approximately 10,000 times more potent than morphine and 100 times more potent than fentanyl.
  • Is not only extremely dangerous to the person using it but also anyone else who may come in contact with it.
  • Comes in several forms; powder, blotter paper, tablets, patch and spray. Some forms can be absorbed through the skin or accidentally inhaled.

DEA recommends the following guidelines:

 

Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.

Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.

Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.

Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Administering naloxone immediately can reverse an opioid overdose, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every two to three minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.

Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.

 

https://www.dea.gov/druginfo/factsheets.shtml